North Dakota, 2004

High Wind in North Dakota, May 9, 2004

May 9, 2004 · NWS FGF · 1 event in 1 county or zone

A collapsing thunderstorm cell produced a 60 mph wind gust on the southeast side of Grand Forks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A collapsing thunderstorm cell produced a 60 mph wind gust on the southeast side of Grand Forks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 8, 7:30 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 8, 7:30 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT SAT MAY 8 2004

FORECAST CHALLENGE CONCERNS T CHANCES/STRENGTH AND COVERAGE.

CONVECTION OVER CENTRAL ND CONTINUES TO PROPAGATE EASTWARD 25 TO
30KTS WITH NORTHERN EDGE GETTING CLOSE TO NW FA. RECENT
STRENGTHENING VCNTY BIS LOOKS TO BE AS A RESULT OF OUTFLOW FROM SD
COMPLEX FROM VIS LOOP. ETA/RUC MAINTAIN WARM ADVECTION AND
INSTABILITY WITH PRECIPITABLE H2O VALUES GREATER THAN AN INCH INTO
FA OVERNIGHT SO EXPECT TSRA TO CONTINUE INTO OVERNIGHT. SPEED
DIVERGENCE AT 850MB AND SD COMPLEX LIKELY LIMITING SEVERE EXTENT SO
FAR AND WITH LOSS OF HEATING DO NOT EXPECT SIGNIFICANT SEVERE
ALTHOUGH DRY LOW LEVELS WILL CONTINUE TO HAVE WIND GUST CONCERNS.

WITH WARM AND LOW LEVEL MOISTURE ADVECTION CONTINUEING AND CLOUD
COVER TEMPERATURES TO STAY RELATIVELY MILD. AT THIS POINT IN TIME
MINIMUM VALUES SEEM REASONABLE. CHANGES TO CURRENT FORECAST WILL BE
MINOR.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR BENSON AND EDDY
COUNTIES.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, May 8, 5:45 AM CST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
645 AM CDT SAT MAY 8 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
645 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...MOSTLY AFTER
MIDNIGHT. AS HAS BEEN THE CASE RECENTLY...ANY STORMS THAT FORM HAVE
THE POTENTIAL TO PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY...ESPECIALLY BY
AFTERNOON. A FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE RED RIVER
VALLEY BY NOON AND WILL PROVIDE THE FOCUS FOR THE STORM DEVELOPMENT.
WITH AFTERNOON HEATING AND INCREASING MOISTURE...THE INSTABILITY
WILL BE GREATEST TO THE EAST OF THE RED RIVER VALLEY.

A WIDESPREAD WETTING RAIN IS ALSO IN THE FORECAST FOR TUESDAY AND
WEDNESDAY. THIS SYSTEM HAS A BIT MORE UNCERTAINTY WITH IT...BUT
APPEARS TO HAVE BETTER MOISTURE TO WORK WITH. THIS SYSTEM COULD VERY
WELL PUT AN END TO THE GOOD BURNING CONDITIONS THAT HAVE BEEN IN
PLACE SINCE APRIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND FOR SEVERE WEATHER
REPORTS.

GODON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Forks

When
May 9, 1:05 AM CST
Where
Grand Forks forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400929.